Alert archive / New Jersey / Special Marine Warnings in 2016

Special Marine Warning 37, NWS Philadelphia/Mount Holly

June 7, 2016

NWS Philadelphia/Mount Holly issued this special marine warning at Jun 7, 2016, 5:06 PM EDT. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2016, 5:06 PM EDT (21:06 UTC)
Expired
Jun 7, 2016, 7:00 PM EDT
In force
114 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Philadelphia radar (KDIX), 54 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:16 PM EDTMARINE TSTM WIND 43West Atlantic City, NJ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

832 
WHUS51 KPHI 072106
SMWPHI
ANZ431-450>454-470>473-475-072300-
/O.NEW.KPHI.MA.W.0037.160607T2106Z-160607T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
506 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ  HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM...
  COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...
  COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20
  NM...
  COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20
  NM...
  COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM...
  DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE...
  WATERS FROM CAPE MAY NJ TO FENWICK ISLAND DE OUT 20 TO 40 NM...
  WATERS FROM GREAT EGG INLET NJ TO CAPE MAY NJ OUT 20 TO 40 NM...
  WATERS FROM LITTLE EGG INLET NJ TO GREAT EGG INLET NJ OUT 20 TO 40
  NMY FROM 20 TO 40 NM...
  WATERS FROM MANASQUAN INLET NJ TO LITTLE EGG INLET NJ OUT 20 TO 40
  NM...
  WATERS FROM SANDY HOOK NJ TO MANASQUAN INLET NJ OUT 20 TO 40 NM...

* UNTIL 700 PM EDT

* AT 505 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST WEST
  OF ATLANTIC CITY MOVING EAST AT 30 KNOTS.

  HAZARD...WIND GUSTS TO 40 KNOTS AND SMALL HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  OCEAN GATE...CAPE MAY POINT...LITTLE EGG REEF...GREAT EGG REEF...
  ATLANTIC CITY...ATLANTIC CITY REEF...28-
  MILE WRECK...SHIP BOTTOM...MANASQUAN INLET...HARVEY CEDARS...GREAT EGG
  INLET...SHARK RIVER REEF...AXEL CARLSON REEF...SEA ISLE CITY...GARDEN
  STATE SOUTH REEF...SEASIDE PARK...PINE BEACH...SEA GIRT REEF...WILDWOOD
  REEF AND CAPE HENLOPEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR AS GUSTY WINDS AND HIGH WAVES ARE EXPECTED.

&&

LAT...LON 3936 7344 3897 7374 3870 7415 3847 7426
      3880 7513 3919 7475 3939 7468 3937 7467
      3950 7444 3950 7453 3960 7452 3958 7438
      3969 7423 3991 7417 3996 7423 4015 7408
      4031 7375 4026 7365 3994 7337 3971 7330
TIME...MOT...LOC 2105Z 240DEG 49KT 4012 7393 

HAIL...<.75IN
WIND...40KTS

$$

JJM
1 follow-up statement
065 
FZUS71 KPHI 072109
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 PM EDT TUE JUN 7 2016

ANZ431-450>454-470>473-475-072300-
/O.CON.KPHI.MA.W.0037.000000T0000Z-160607T2300Z/
509 PM EDT TUE JUN 7 2016

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 700 PM EDT...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SEA GIRT
REEF... MOVING NORTHEAST AT 50 KNOTS.

HAZARD...WIND GUSTS TO 40 KNOTS AND SMALL HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
OCEAN GATE...CAPE MAY POINT...LITTLE EGG REEF...GREAT EGG REEF...ATLANTIC
CITY...ATLANTIC CITY REEF...28-
MILE WRECK...SHIP BOTTOM...MANASQUAN INLET...HARVEY CEDARS...GREAT EGG
INLET...SHARK RIVER REEF...AXEL CARLSON REEF...SEA ISLE CITY...GARDEN
STATE SOUTH REEF...SEASIDE PARK...PINE BEACH...SEA GIRT REEF...WILDWOOD
REEF AND CAPE HENLOPEN.

LAT...LON 3936 7344 3897 7374 3870 7415 3847 7426
      3880 7513 3919 7475 3939 7468 3937 7467
      3950 7444 3950 7453 3960 7452 3958 7438
      3969 7423 3991 7417 3996 7423 4015 7408
      4031 7375 4026 7365 3994 7337 3971 7330
TIME...MOT...LOC 2109Z 240DEG 49KT 4015 7386 

HAIL...<.75IN
WIND...40KTS

$$

JJM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jun 7, 3:54 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 7, 3:54 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
354 PM EDT TUE JUN 7 2016

.SYNOPSIS...
A cold front will continue to move through the area late this
afternoon and then off the East Coast this evening. An upper
disturbance is expected to pass through the mid-Atlantic states
Wednesday. High pressure builds in from the west Wednesday night
through the end of the work week. An area of low pressure may track
through our area or pass to our north this weekend. Either way, the
cold front accompanying this system will move through our region
late Saturday into early Sunday. High pressure returns for early
next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A cold front is moving across the eastern portions of our area late
this afternoon and will push offshore this evening. Behind the
front, isolated/scattered showers have developed as a short wave
aloft is moving toward the area as well. We are not expecting much
if any severe weather, although some small hail and gusty winds
could occur with some thunderstorms.  As sunset approaches, any
instability will diminish, and as the short wave moves past, the
showers and thunderstorms will diminish as well. The remainder of the
night is expected to be precipitation free, with a west-northwest
breeze around 5 to 10 mph.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
On Wednesday, a weak surface trough will cross the area during the
late morning into early afternoon hours. Meanwhile, a strong short
wave will move across the area. There is not much instability
associated with this system, but with the cold pool aloft and the
strength of the short wave, we expect showers to develop across the
area with the greatest potential across the northern half of the
area. There could also be some isolated/scattered thunderstorms
develop if they can tap into enough instability. Again, with the cool
air aloft, there is the possibility of small hail and gusty winds
with some thunderstorms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The shortwave disturbance that will be moving through our area
during the day Wednesday will pass south and east of the Cape Cod
during the evening. As this happens, the long-wave trough/upper
low to our north will progress downstream toward the Canadian
Maritimes. Northwesterly cyclonic flow on the backside of the
trough will draw CP air into the mid-Atlantic region while high
pressure at the surface builds in from the west. This large-
scale pattern looks to persist for several days, resulting in
slightly below normal temps, low humidity and dry conditions
through the end of the work week. Highs in the 70s and lows in the
40s/50s are in store Wednesday night through Friday night.

The flow pattern aloft may briefly flatten at the start of the
weekend as the downstream upper trough axis progresses farther
offshore. However, an upper shortwave trough and jet streak is
forecast to dig southeastward to our north later Saturday into
Sunday. At the surface, this system will feature an area of low
pressure that tracks somewhere between the Great Lakes and Hudson
Bay and cold front that approaches our area from the northwest
this weekend. We could see a round of showers and possibly
thunderstorms with the approach of the front late Saturday
afternoon into early Sunday morning. Note, there is still
considerable model spread in today's 12Z runs regarding the track
of the low and timing of the cold fropa for our area. We'll
be able to provide more details for the upcoming weekend as both
model agreement and forecast confidence increase over time.

The large scale weather pattern at the end of long term (next Monday-
Tuesday) closely resembles the starts of the period (this
Wednesday night-Friday). The mid-Atlantic region looks to be
situated in northwest flow on the backside of an upper low over
the Canadian Maritimes. This setup favors seasonably cool and
precip-free conditions early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Isolated/scattered showers/thunderstorms are moving across the area
late this afternoon and early this evening. If a shower/thunderstorm
affects a TAF site, it couple briefly reduce visibilities. Also, a
brief wind gust around 30 knots could also be possible. The
showers/thunderstorms will dissipate by sunset, and VFR conditions
should then prevail for the remainder of the overnight hours.

Winds will become more west-northwest this evening 5-10 knots, then
become more west-southwest overnight.

A period of showers, with possible thunderstorms is expected during
the late morning into early afternoon hours. A period of MVFR
ceilings is possible for the northern half of the area where heavier
showers are more likely. Farther south, VFR conditions are more
likely to occur.

Winds will become more west-northwest during the day and become
gusty 20-30 knots during the late morning through the afternoon
hours.

OUTLOOK...

Wednesday night-Friday...VFR. Northwest winds gusting 20-30 kt early
Wednesday evening and again during the daytime Thursday. Gusts
decrease to 15-20 kt by Friday.

Saturday and Sunday...Predominately VFR. However, there is a chance
for showers and storms with the approach of a cold front sometime
between Saturday afternoon and Sunday morning. There is a potential
for brief/localized VSBY restrictions if any of this convective
activity moves over a terminal.
Northwest winds will be gusty again in wake of fropa on Sunday.

&&

.MARINE...
Sub-Small Craft Advisory conditions are expected this evening and
overnight across the waters, although winds may gust around 20 knots
behind the frontal boundary. On Wednesday, winds are expected to
increase to 25-30 knots during the day as the pressure gradient
increases as a surface trough approaches and passes through. There
is a small chance for Gale force gusts, but we decided not to issue
a watch as the chance is small and may only occur for an hour or
two; although we will mention in the HWO.

OUTLOOK...

Wednesday night through Friday...Breezy northwest winds gusting 25-
30 kt Wednesday night will gradually weaken to 20-25 kt on Thursday
and 15-20 kt Thursday night and Friday. SCA was extended into
Wednesday night with high confidence for advisory criteria being met
for most of the night. Still cannot rule out a short period of gales
for the first half of Wednesday evening, especially across our
southern coastal Atlantic zones. Seas in our coastal Atlantic waters
will start off 4-5 ft Wednesday evening the gradually subside to 2-3
ft late in the week.

Saturday...Northerly winds in the morning quickly shift out of the
south and increase to 10-15 kt during the afternoon ahead of a cold
front.

Saturday night and Sunday...Cold fropa expected either Saturday
night or Sunday morning. Winds become northwesterly and gusty. Solid
SCA conditions likely. Winds may even approach gales on Sunday.

&&

.EQUIPMENT...
The DOX WSR-88D continues to be out of service. Technicians are on
site troubleshooting the equipment failure. Not estimated return
to service time was provided. Alternate nearby radars that cover
portions of Delmarva include DIX, LWX, AKQ as well as terminal
doppler radars TBWI, TADW, and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 AM Wednesday to 8 AM EDT Thursday
     for ANZ430-431-450>455.

&&

Synopsis...Klein
Near Term...Robertson
Short Term...Robertson
Long Term...Klein
Aviation...Klein/Robertson
Marine...Klein/Robertson
Equipment...Klein
Hazardous weather outlook, Jun 7, 4:11 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EDT TUE JUN 7 2016

ANZ430-431-082015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
411 PM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MOVING ACROSS THE DELAWARE BAY LATE
THIS AFTERNOON WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WIND
GUSTS TO AROUND 35 KT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEST-NORTHWESTERLY WIND GUSTS MAY APPROACH GALE FORCE FOR A BRIEF
PERIOD WEDNESDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>023-026-027-
PAZ054-055-060>062-070-071-101>106-082015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
411 PM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW OF THE SCATTERED THUNDERSTORMS MOVING ACROSS THE AREA LATE
THIS AFTERNOON MAY CONTAIN LOCALLY STRONG WIND GUSTS OF 40 TO 50
MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS WEDNESDAY AFTERNOON, PARTICULARLY ACROSS
NORTHEASTERN PENNSYLVANIA AND CENTRAL AND NORTHWESTERN NEW JERSEY
COULD ONCE AGAIN PRODUCE GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-NJZ024-025-082015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
411 PM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MOVING ACROSS THE WATERS LATE THIS
AFTERNOON WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WIND GUSTS
TO AROUND 35 KT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEST-NORTHWESTERLY WIND GUSTS MAY APPROACH GALE FORCE FOR A BRIEF
PERIOD WEDNESDAY AFTERNOON AND EARLY EVENING. ADDITIONALLY,
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DURING THE AFTERNOON
MAY CONTAIN LOCALLY STRONG WINDS.

GUSTY NORTHWEST WINDS LATE THIS WEEKEND MAY APPROACH GALE FORCE
OVER THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:35 AM EDTSmall Craft AdvisoryPHI33 hr
Jun 7, 3:23 PM EDTSpecial Marine WarningPHI82 min

Nearby

Special Marine Warnings in New Jersey, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.